Monday, January 23, 2006

Life Lesson:


NEVER DON'T LISTEN TO ALICE. My doc's idea of "gradual weaning" off of Effexor starts with halving the dose, from 150 mg. to 75 mg. For those of you who are thinking to yourselves, "Why, cutting something abruptly in half does not sound 'gradual' at all," you would be CORRECT. I knew better. I read the Crazymeds bulletin boards. I read Finslippy. I KNEW BETTER. So this is my fourth day on 75 mg., and Oh, Dear Merciful Heavens And All The Little Bunnies, The Misery. And Alice--dear Alice: My legs, especially the left, HURT SO MUCH. I am dizzy, spazzy, irritable to the nth degree, and there seems to be some sort of gray scratchy lint inside the front of my head, just to the sides. I can almost see it with my peripheral vision, but when I try to look straight at it, it runs away.

So anyway, I called the doc's office, frightened them a bit, and they are going to let me have the starter pack that contains the 37.5 mg. capsules, which I will add to the 75's for a while. Wish me luck. I might have had more foresight had I seen that foreign packaging before starting the stuff.

Oh, and while you're here, there are only two days left to visit Mrs. Aginoth from the sidebar over there...she has 75 unique click-throughs from us so far; what say we go for 100 before her week is up? That means if you have not clicked her pretty pink thumbnail yet, do it now and give her a visit. Thank you!

I'm back to the arduous task of trying to keep my head on the top of my neck now...see you all later. If you don't see me, look under my desk. Please.

15 comments:

  1. Been there done that and I think you were *very* wise to take it more gradually. Do you get those "head zaps"? I felt like my brain was short circuiting for several weeks...

    ReplyDelete
  2. Oh my gosh, do I ever know the hell you are living thru right now. In the last 3 weeks, reading your blog & others, I've learned withdrawals from prescription drugs are a bitch.
    In 1986 when I was in a drug rehab from heroin, they wouldn't admit people who were coming off of pres. drugs; now I know why.
    Can your Dr. prescribe you some anxiety pills just for a week or so? If you did it for that long you wouldn't be so irritable & wouldn't become addicted to the anxiety pills.
    My heart feels for ya girl. I'll surely keep you in my prayers.

    ReplyDelete
  3. I used to take Paxil and I abruptly stopped using it. I wanted to claw all my skin off and run down the street screaming at the top of my lungs. I know you are going through hell right now.

    ReplyDelete
  4. OK, I have some questions. I take effexor, which is the ONLY antidepressant that seems to work for me. I'm extremely sensitive to antidepressants, and I only take 75 mgs now, which I just recently upped from 37.5 before my surgery when I was particularly antsy. I don't have any intention of going off them anytime in the next say, millenium, but now you're the second blogger I 'know' who is going off Effoxor and I'm wondering why. Are you trying another med, are you going to try to live med-free, or are you just having issues with effexor?

    You're making me worried, and I've weaned off imapramine without any issues at all, and Xanax as well, so I'm just wondering if it's some people or if everyone has these issues.

    Are the leg pains cramps? Are you taking potassium and magnesium?

    ReplyDelete
  5. I've never taken any of that stuff, so I can't say that I know what you're going thru.. but I will say that I wish you all the best.

    (((hug))))

    ReplyDelete
  6. I think with drugs that affect one's brain, they should be weaned off, not cold-turkey. When I was on anti-depressants and stopped them on my own accord, I started throwing up and getting dizzy. It was great. I hope you feel better soon and get to enjoy the new house!

    ReplyDelete
  7. Bless your heart, Belinda. The timing's imperfect, isn't it?

    ReplyDelete
  8. I've not had to take anything like that, but half is definitely not weaning. I hope the new dosage helps and it goes better from here on out. Good luck.

    ReplyDelete
  9. Andrea--yes, "head zaps!" Like if I turn my head to look around or something. Not Good. I knew this going in with Effexor, though.

    Jane--I'd rather come off this than heroin. I always knew you were brave and honest. You are a superhero to me! I already have Klonopin that I'm supposed to take twice a day but have been taking PRN, so that won't be a problem. It does help a bit.

    Foxy--yeah, I think Paxil's another one of those short half-life drugs. I know it's in the same family. How long before you felt "normal" again?

    Marg--the thing with Effexor is that it has an insanely (no pun intended) short half-life. Like, a matter of hours or something. Whereas something like Prozac has a half life of 9 DAYS, and you can pretty much stop it cold-turkey. So, the preferred method (among patients, anyway--some docs may not be up to speed) of discontinuing Effexor is to start supplementing with Prozac *while* you wean off the Effexor. I can't do that because *Prozac* made me INSANE. As for why getting off it, for me it's just time. I needed the help getting over the loss of my Dad, and I feel, and my pdoc feels, that the worst is behind me. I went in thinking we'd just reduce dosage, and he suggested trying to get off it entirely, because I am having a lot more headaches lately. If I'm still having trouble with depression after that, we'll go to Wellbutrin. Isn't this fun? Personally, I've had bad side-effects with every AD I've tried in the last several months, which included Prozac, Zoloft, and Effexor, but only at the 150mg. dose. I doubt if you'll have any trouble should you decide to get off of it for any reason--just take Alice's advice and do it sloooooowly. The leg pain...doesn't feel like cramps, just a deep, like bone-deep, ache. From the hip down. Weird. Exacerbated by sitting on the floor painting around baseboards.

    Laurie--thanks. Probably, all I need is a ride. But on a horse. You know, when I was riding every day, and when I was training horses for a living, I didn't make enough money to live on, but good GOSH, I was healthy and happy.

    VG--You are SO right. Oh, and we watched Monsoon Wedding, and I LOVED it. I want to get married again just so I can wear those clothes and those sparklies and that makeup! WOW! I didn't find it sad at the end at all; I loved how uncle/father figure came through for his niece in the clinch. But good golly, that wedding coordinator was sooooo unattractive! Sweet, but distractingly ugly! How come it's never the other way 'round in the movies? You NEVER see homely girl get with gorgeous guy, no matter what her "inner" qualities might be!

    Doug--thanks, I needed a good Southern heart-blessin'! Nah, it's not the best, but hopefully will pass soon.

    Kim--thanks, you'd think *I'd* be smarter than that, wouldn't you? Sheesh. Hey, other peeps, if you want to check out something cool you can do with your dog to utilize its natural instincts and earn titles, look at Kim's blog all about tracking. I envy her! More of my dogs need to work for a living!

    ReplyDelete
  10. Aggie was on seroxat for a while & went cold turkey when he came off. It was the most frightening time of my life - even worse than when he first went on it (it didn't help that he didn't tell anyone that he was coming off!). I very, very nearly left him.

    Hang in there. it does get better.

    And thanks for being a fantastic landlord. I'm delighted with the job your doing. I hope some of your readers liked me - i haven't recieved any hate mail yet:-) Although I've got a utopian world post up at the moment, so i'm expecting it to start soon *grin*

    ReplyDelete
  11. hee hee too true Belinda, you never see homely girl get attractive guy, only in real life I think.

    The guy I'm crushing on is sooo hote! I bet he ends up with some average looking girl (which is maybe what he deserves since right now he is all about, "I need a hot girl.")

    ReplyDelete
  12. LUCK!!! I did it...weaned myself off Effexor and I know you can do it too!

    ReplyDelete
  13. I only remember the lighting in my brain. Yowsers!

    ReplyDelete
  14. Belinda, let this be a lesson to you. Meanwhile...

    Magnesium, baby. 400 mg. Take 200 2x a day. This helped me enormously with leg pain.

    If you can I would wean waaaay more gradually than that. I was taking 37.5 mg to start with and it took me months to wean. Months. And the transition from 5 mg to nothing was still hard.

    ReplyDelete
  15. Ugh. I know exactly what you're going through. My p-doc wanted to wean me off of Effexor a few years ago, and it was awful. I ended up staying on it, but a few months ago he successfully weaned me off Effexor while titrating me onto Cymbalta. It went very smoothly. Good luck.

    ReplyDelete